Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2020, 9:12 PM CDT for Mountrail County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2020, 9:12 PM CDT (02:12 UTC)
- Expired
- Jul 12, 2020, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mountrail County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2215 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WUUS53 KBIS 130212
SVRBIS
NDC061-130300-
/O.NEW.KBIS.SV.W.0178.200713T0212Z-200713T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
912 PM CDT Sun Jul 12 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Mountrail County in northwestern North Dakota...
* Until 1000 PM CDT.
* At 912 PM CDT, a severe thunderstorm was located near Ross, or 12
miles west of Stanley, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stanley, Ross, Palermo, Lostwood and White Earth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4825 10277 4839 10278 4848 10246 4851 10220
4827 10214
TIME...MOT...LOC 0212Z 268DEG 28KT 4832 10266
HAIL...1.00IN
WIND...60MPH
$$
Connelly4 follow-up statements
565
WWUS53 KBIS 130222
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
922 PM CDT Sun Jul 12 2020
NDC061-130300-
/O.CON.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
922 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN MOUNTRAIL COUNTY...
At 922 PM CDT, a severe thunderstorm was located near Ross, or 7
miles northwest of Stanley, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stanley, Ross, Palermo and Lostwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4831 10267 4842 10266 4848 10246 4851 10220
4829 10215
TIME...MOT...LOC 0222Z 264DEG 28KT 4836 10254
HAIL...1.00IN
WIND...60MPH
$$
Connelly434
WWUS53 KBIS 130237
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
937 PM CDT Sun Jul 12 2020
NDC061-130300-
/O.CON.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
937 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTH CENTRAL MOUNTRAIL COUNTY...
At 936 PM CDT, a severe thunderstorm was located near Lostwood, or 10
miles northeast of Stanley, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lostwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 10236 4840 10246 4848 10246 4851 10220
4837 10217
TIME...MOT...LOC 0236Z 261DEG 30KT 4845 10230
HAIL...1.00IN
WIND...60MPH
$$
Connelly911
WWUS53 KBIS 130247
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
947 PM CDT Sun Jul 12 2020
NDC061-130300-
/O.CON.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
947 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN MOUNTRAIL COUNTY...
At 947 PM CDT, a severe thunderstorm was located 8 miles north of
Palermo, or 13 miles northeast of Stanley, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Mountrail County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4840 10228 4843 10233 4849 10231 4851 10220
4840 10218
TIME...MOT...LOC 0247Z 268DEG 28KT 4845 10217
HAIL...1.00IN
WIND...60MPH
$$
Connelly766
WWUS53 KBIS 130252
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
952 PM CDT Sun Jul 12 2020
NDC061-130302-
/O.EXP.KBIS.SV.W.0178.000000T0000Z-200713T0300Z/
Mountrail ND-
952 PM CDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOUNTRAIL COUNTY
WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4840 10228 4843 10233 4849 10231 4851 10220
4840 10218
TIME...MOT...LOC 0252Z 268DEG 28KT 4845 10217
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:55 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 12, 6:55 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND Issued by National Weather Service Grand Forks ND 655 PM CDT Sun Jul 12 2020 .UPDATE... Issued at 655 PM CDT Sun Jul 12 2020 Currently, some towering cumulus is trying to get going across western ND and southeastern SK. In this area, there is 1500-2500 J/kg of MLCAPE along with 40-50kts of deep shear, hinting at the potential for severe storms if they can get going. CAMs continue to have thunderstorm development is the aforementioned area this evening, with the best chance in far NW ND. Have continued with the previous forecast...with a chance pf storms in the far NW and a slight chance in the southwest during the evening before the low level jet increases and provides a better chance for showers and thunderstorms across much of the region. && .SHORT TERM...(This evening through Monday) Issued at 425 PM CDT Sun Jul 12 2020 The main concern for the short term period is chances for thunderstorms this evening through Monday afternoon. Severe storms are possible in the northwest this evening. An upper level ridge is located over the Northern Plains early this afternoon, with upstream longwave troughing over western Canada. A surface trough/dryline oriented north-to-south has developed across eastern Montana into south central Saskatchewan in response to these eastward-shifting synoptic features, and a mid level shortwave is trailing the surface boundary along the Canadian border. CAMs are in good agreement that convective initiation will occur along the low level convergence zone in southern Saskatchewan/far northeast Montana late this afternoon, where mid level forcing is greater and convective inhibition is weaker, but still somewhat present. The air mass to the east of the trough is forecast to contain 2000-3000 J/kg CAPE in the presence of 40-50 kts 0-6 km bulk shear. With shear vectors oriented parallel to the boundary and a lack of strong upper level forcing, discrete supercells appear to be the favored storm mode. The most plausible outcome is for one or two supercells to move east-southeast from far northeast Montana/far southeast Saskatchewan into the northwest corner of the state early this evening, although a couple CAMs do keep storms completely in Canada. Large hail and strong winds will be the main hazards, but it does appear there will be a window of opportunity for a tornado threat as storms move into an environment with strong low level SRH (greater than 150 m2/s2 in the 0-500 m layer) and bulk shear (approaching 30 kts in the 0-1 km layer). These storms are forecast to weaken with the loss of diurnal heating as they move into north central North Dakota. Farther to the south, while the environment is supportive of severe storms, convective initiation during the late afternoon/ evening seems more unlikely due to stronger capping and weaker mid level forcing. Later tonight, as synoptic scale features continue to slowly migrate eastward, the nocturnal LLJ will increase with the strongest WAA/moisture transport focused south and west of the Missouri River. Overnight shower and thunderstorm development in this area appears likely as greater mid level support also encroaches the area. What is more uncertain is the intensity of overnight convection. While the forecast amount of MUCAPE and effective bulk shear are sufficient for severe storms, there are concerns on whether air parcels will be able to ingest this environment given the presence of modest to strong EML capping, which appears to mainly be driven by the juxtaposition of the low level thermal ridge and moisture transport. If CIN sufficiently erodes for more robust convection, large hail would be the main threat. Scattered showers and thunderstorms will likely continue Monday morning ahead of a deepening shortwave trough over northern Montana/ southwest Saskatchewan. While much of this activity will likely clear the area by Monday afternoon, there are two areas where redevelopment of storms will be possible. The first is from the Devils Lake Basin into the James River Valley. This area has a much lower probability of redevelopment as it is farther away from stronger forcing mechanisms, but also a much higher threat ceiling. The second area 1s across the north where strong cyclonic shear will likely lead to the development of isolated to scattered thunderstorms. The threat for severe weather in this area is marginal at best, mainly due to lack of strong instability and boundary foyer moisture. Thunderstorms should dissipate Monday evening with the loss of diurnal healing. Some models bring sub-severe convection in South Dakota near the ND/SD border late Monday night. .LONG TERM...(Monday night through Sunday) Issued at 425 PM CDT Sun Jul 12 2020 Near normal temperatures and quieter weather are expected for the long term period, though there will still be a few periods with chances for thunderstorms. Strong cyclonic flow and steep lapse rates may allow isolated to scattered convection to develop Tuesday afternoon. Otherwise, the general trend through the upcoming week is for a transition to quasi-zonal flow. Subtle waves will likely be embedded in the flow, but the predictability of their timing, placement, and intensity is very low. The deterministic ECMWF shows a slightly more amplified height field, and the majority of guidance suggests the building of a thermal ridge later in the week preceding a stronger shortwave trough next weekend. Temperatures will actually start out below normal on Tuesday, with highs in the mid to upper 70s. This will he followed by a warming trend through Friday when above normal highs in the upper 80s to mid 90s are forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1255 PM CDT Sun Jul 12 2020 There is a chance of thunderstorms in northwest North Dakota this evening. Then later tonight into Monday morning, scattered showers and thunderstorms are likely to develop from southwest into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside of visibility restrictions in heavier showers and storms, VFR conditions are expected through the forecast period. Southerly winds will be stronger over western ND this afternoon, sustained around 15 kts and gusting to 25 kts. Winds will become lighter and variable later tonight and Monday morning.&& .BIS WATCHES/WARNINGS/ADVISORIES... && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1255 PM CDT Sun Jul 12 2020 There is a chance of thunderstorms in northwest North Dakota this evening. Then later tonight into Monday morning, scattered showers and thunderstorms are likely to develop from southwest into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside of visibility restrictions in heavier showers and storms, VFR conditions are expected through the forecast period. Southerly winds will be stronger over western ND this afternoon, sustained around 15 kts and gusting to 25 kts. Winds will become lighter and variable later tonight and Monday morning.&& .BIS WATCHES/WARNINGS/ADVISORIES... && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RK SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Knutsvig
Hazardous weather outlook, Jul 12, 1:00 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 100 PM CDT Sun Jul 12 2020 NDZ001>003-009>011-131800- Divide-Burke-Renville-Williams-Mountrail-Ward- 100 PM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms this evening, with hail up to golf ball size, damaging winds up to 60 mph, and a tornado or two possible. Chances for thunderstorms will continue overnight. Severe weather is not expected after 10 PM CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms are possible Monday afternoon. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NDZ004-005-012-013-017>023-025-031>037-040>047-131800- Bottineau-Rolette-McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan- 100 PM CDT Sun Jul 12 2020 /1200 PM MDT Sun Jul 12 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms tonight. A few storms may be strong to severe, with large hail up to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible from central into eastern North Dakota Monday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-131800- La Moure-McIntosh-Dickey- 100 PM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible from central into eastern North Dakota Monday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Local storm report, Jul 12, 9:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 6 SSW MCGREGOR 48.52N 103.00W
07/12/2020 E1.00 INCH WILLIAMS ND PUBLIC
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:36 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 25 min |
| Jul 12, 9:09 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 51 min |
| Jul 12, 9:51 PM CDT | Special Weather Statement | BIS | Renville | 24 min |
| Jul 12, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 34 min |
| Jul 12, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Renville, Ward | 20 min |
| Jul 12, 11:24 PM CDT | Special Weather Statement | BIS | Stark | 51 min |
| Jul 12, 11:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 62 min |
| Jul 12, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Morton, Stark | 60 min |
| Jul 12, 11:32 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 43 min |
| Jul 12, 11:59 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Morton, Oliver, Stark | 61 min |
| Jul 13, 12:05 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie, Stark | 55 min |
| Jul 13, 12:24 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Jul 13, 12:53 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Stark | 38 min |
| Jul 13, 1:03 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Mountrail | 42 min |
| Jul 13, 1:40 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Mercer, Sheridan, Ward | 41 min |
| Jul 13, 2:45 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 45 min |
| Jul 13, 3:29 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Stark | 46 min |
| Jul 13, 3:50 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Oliver | 40 min |
| Jul 13, 4:13 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 23 min |
| Jul 13, 8:54 AM CDT | Special Weather Statement | BIS | McLean | 51 min |
| Jul 13, 10:57 AM CDT | Special Weather Statement | BIS | Pierce | 48 min |
| Jul 13, 11:23 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 24 min |
| Jul 13, 11:43 AM CDT | Special Weather Statement | BIS | Pierce | 32 min |
| Jul 13, 11:48 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 57 min |
| Jul 13, 12:42 PM CDT | Special Weather Statement | BIS | Pierce | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.